Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS Atlanta, GA

May 1, 2009Chattooga County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2009, 7:13 PM EDT for Chattooga County, Dade County, Walker County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 7:13 PM EDT (23:13 UTC)
Expired
May 1, 2009, 8:15 PM EDT
In force
62 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 012313
SVRFFC
GAC055-083-295-020015-
/O.NEW.KFFC.SV.W.0218.090501T2313Z-090502T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  SOUTH CENTRAL DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 815 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL
  ...AND DAMAGING WINDS UP TO 60 MPH.  THE STRONGEST STORM WITHIN THIS
  LINE WAS LOCATED 18 MILES NORTHWEST OF SUMMERVILLE...MOVING EAST AT 
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAFAYETTE AND TRION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3477 8516 3476 8515 3472 8516 3472 8509
      3465 8505 3444 8518 3439 8526 3436 8534
      3432 8537 3436 8549 3478 8558 3481 8557
TIME...MOT...LOC 2312Z 285DEG 26KT 3460 8563

$$
2 follow-up statements
000 
WWUS52 KFFC 012333
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT FRI MAY 1 2009

GAC083-012342-
/O.CAN.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
DADE GA-
733 PM EDT FRI MAY 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DADE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

IF YOU SAW WIND DAMAGE...HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
      3472 8509 3465 8505 3444 8518 3439 8526
      3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 2332Z 300DEG 28KT 3451 8547

$$

GAC055-295-020015-
/O.CON.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
CHATTOOGA GA-WALKER GA-
733 PM EDT FRI MAY 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN WALKER AND CHATTOOGA COUNTIES...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STRONGEST STORM 
IN THIS LINE WAS LOCATED NEAR CLOUDLAND...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINWOOD...CENTER POST...LAFAYETTE...BERRYTON...NAOMI...TRION...
LYERLY...SUMMERVILLE...JAMES H. FLOYD STATE PARK...HOLLAND...SUTTLES
MILL...VILLANOW...SUBLIGNA AND TIDINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
      3472 8509 3465 8505 3444 8518 3439 8526
      3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 2332Z 300DEG 28KT 3451 8547

$$
000 
WWUS52 KFFC 020009
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT FRI MAY 1 2009

GAC055-295-020017-
/O.EXP.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
CHATTOOGA GA-WALKER GA-
809 PM EDT FRI MAY 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER AND CHATTOOGA
COUNTIES WILL BE ALLOWED TO EXPIRE AT 815 PM EDT...

THE STORM THAT PROMPTED THE WARNING WILL MOVE OUF OF CHATTOOGA COUNTY
BY 815 PM.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
      3472 8509 3465 8505 3444 8518 3439 8526
      3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 0007Z 300DEG 28KT 3437 8518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:15 PM EDT, 58 minutes earlier.

Area forecast discussion, May 1, 6:15 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI MAY 1 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS A WEAKENING WAVE MOVING INTO NW GA WITH
CU FORMING ACROSS SOUTH AND CENTRAL PORTIONS OF THE STATE. THIS WEAK
WAVE IS BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO NW GA BUT AS
THEY MOVE INTO THE STATE THEY KEEP DISSIPATING. THE PRECIP IS HAVING
A HARD TIME GETTING SOUTH OF THE ATL AREA WITH DRIER DEWPOINTS THE
FURTHER SOUTH YOU GO INTO THE STATE. FORECAST MODELS ARE IN GOOD
AGREEMENT SHOWING THE WEAK RIDGE OVER FL/GA KEEPING GA IN NEAR ZONAL
FLOW THROUGH THE WEEKEND. THIS RIDGE CONTINUES TO WEAKEN THROUGH THE
WEEKEND AND ITS AXIS SLOWLY MOVES SOUTH ALLOWING BETTER MOISTURE TO
CREEP INTO NORTH AND CENTRAL GA THROUGH SUN. THERE WILL BE A SERIES
OF WEAK UPPER LEVEL DISTURBANCES THAT WILL PASS MAINLY THROUGH NORTH
GA BUT THE RIDGE SHOULD KEEP THEM FROM CREATING ANY SEVERE WEATHER.
THESE WAVES WILL COMBINE WITH DIURNAL HEATING AND INSTABILITY (CAPES
IN THE 1500-3000 RANGE AND PWS NEAR 1.4 INCH THROUGH THE WEEKEND) TO
PRODUCE SCATTERED SHOWERS AND TSTMS IN THE AFTERNOON AND EARLY
EVENING EACH DAY. TEMPS WILL STAY NEAR OR SLIGHTLY ABOVE SEASONAL
NORMS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE RIDGE FINALLY WEAKENS AND SINKS FAR ENOUGH SOUTH THAT THE
SOUTHERN TIP OF THE LINGERING FRONTAL SYSTEM ACROSS THE TN VALLEY
SWEEPS THROUGH GA LATE MON/TUE MORNING. THE FRONT APPEARS TO BE VERY
WEAK BY THIS POINT BUT THERE STILL APPEARS TO BE A DECENT AMOUNT OF
INSTABILITY WITH IT. ONCE IT MOVES THROUGH ANOTHER WEAK RIDGE TRIES
TO BUILD IN FROM THE GREAT LAKES REGION TUE/WED BUT IT GETS PUSHED
OUT QUICKLY BY A SECOND FRONT WHICH PUSHES INTO NE GA THU. AS FOR
NOW THE BEST CHANCES FOR STRONG TSTMS OVER GA WILL BE MONDAY
AFTERNOON AND EVENING...OTHERWISE DUE TO DIURNAL HEATING AND AMPLE
GULF MOISTURE...EXPECT SCATTERED TSTMS OVER NORTH AND CENTRAL GA
EACH DAY. THE PREDOMINATE SOUTH TO SOUTHWEST SURFACE FLOW
WILL ALLOW TEMPS TO BE FROM 2 TO 5 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED FORECAST PERIOD.

&&

.AVIATION...
FEW TO SCATTERED 4 TO 5THSD DISSIPATING DURING NEXT COUPLE OF
HOURS...OTHERWISE LAYERS OF MID/HIGH CLOUDS OVERNIGHT. SOME MVFR
STRATOCU POSSIBLE 09Z TO 13Z...BECOMING SCT 4 THSD AFTER 14Z.
VISIBILITY UNRESTRICTED. WINDS SOUTHWEST 5KT OVERNIGHT. SOME
THUNDERSTORMS MAY MOVE INTO NORTHWEST GA BY 00Z AND DISSIPATE BEFORE
MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  83  61  82  62 /  20  30  30  20  20
ATLANTA         63  80  63  81  65 /  20  30  30  20  20
BLAIRSVILLE     57  72  57  75  58 /  30  50  40  40  40
CARTERSVILLE    60  79  60  80  60 /  20  40  30  30  30
COLUMBUS        63  86  66  86  66 /  10  20  20  20  10
GAINESVILLE     62  77  62  80  62 /  20  40  30  30  30
MACON           63  87  63  88  64 /  10  20  20  10   5
ROME            63  80  62  83  64 /  30  40  30  40  40
PEACHTREE CITY  60  81  60  83  61 /  20  20  20  20  20
VIDALIA         61  87  63  87  62 /  10  20  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/41
Hazardous weather outlook, May 1, 7:00 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT FRI MAY 1 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
700 PM EDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL GEORGIA MAINLY THIS EVENING. SIGNIFICANT SEVERE WEATHER IS
NOT EXPECTED.

.SYNOPSIS...
SOUTHWEST FLOW ALOFT OVER THE TENNESSEE VALLEY WILL ALLOW AREAS OF
THUNDERSTORMS TO MOVE ACROSS PARTS OF NORTHWEST AND WEST CENTRAL
GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE PENNY TO NICKEL SIZED HAIL...DAMAGING
WINDS...AND CLOUD TO GROUND LIGHTNING. VERY HEAVY RAINFALL CAN ALSO
BE EXPECTED. THE MAIN THREAT IS EXPECTED BETWEEN 7 PM AND MIDNIGHT
WEST OF A COLUMBUS TO ATLANTA TO BLUE RIDGE LINE.

.DISCUSSION...
INSTABILITY AND VERTICAL WIND SHEAR SHOULD REMAIN SUFFICIENT FOR A
FEW SEVERE THUNDERSTORMS THIS EVENING ESPECIALLY ALONG THE FAR
WESTERN COUNTIES OF GEORGIA. THE STRONGEST PART OF THE THUNDERSTORM
COMPLEX CURRENTLY IN NORTHERN ALABAMA AND FAR NORTHWEST GEORGIA
SHOULD PROPAGATE MORE SOUTH THAN EAST TOWARDS MORE FAVORABLE
MOISTURE AND INSTABILITY. VERTICAL WIND SHEAR IS MARGINALLY
FAVORABLE FOR ROTATING THUNDERSTORMS IN NORTHWEST GEORGIA THIS
EVENING. A BRIEF TORNADO WITHIN THE LINE OF THUNDERSTORMS CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:50 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.